Last night I had my lowest recorded sugar 31 on my one touch utlra link. I have hypoglycemic unawarness so at 31 can still talk (a little slurred) I think I had blacked out for while and then came out of it long enough to talk to a friend who called. She came over to help. My son woke up and got my glucagon ready and got me a shake to drink. I felt sick and wasnt sure I would be able to keep it down. Has any one ever given themsevles a glucagon shot? I think it would be easier than trying to eat and quicker and easier than explaning it to someone else. Also, now that I am a little more rational my friend is wondering at what point should she have called for help (911) I Don’t have a good answer for her. She basicly sat with me and supervised me treating myself. But 31 was enough to scare me. I used to pass out alot but that was years ago before meters, and CGM and hypogycemic unawareness. Just Wondering if anyone has any thoughts on this. Thanks.
As long as you are conscious and capable of swallowing fast acting carbs (sugars) you don’t need to call 911. Assuming that this is a regular low and not a massive bolus without any food then you will be ok a few minutes after correcting. The glucagon is only for when you are unconscious and should be administered by someone else (or so I have always been taught). If you are unable to keep anything down, but are awake and severely low, perhaps then you should self administer the glucagon.
As far as my lowest low: When I woke up in the back of the ambulance the paramedic told me the first reading was too low to be read by the meter and then he took a second one which was 21 (after they had administered the glucagon and I was awake).
I feel the numbers are just numbers and are a good guide but now that I have the CGM I can see the rate that I drop. Sometimes I cannot even speak at 40 and othertimes I am 40 and can help myself. I agree only have someone call 911 when you cannot help yourself. If you are very low and think you can administer the glucagon, you might just think you can do it, try, and get confused. A lot of people get confusion when they are low, think they can do something and can’t. You don’t want to run the risk of thinking you gave yourself the shot and falling asleep. 30 is pretty low. I actually had a seizure at 21 and I remember someone dying with a blood glucose of 12. I have only had one seizure in my 55 years of D and most of the time I can help myself. You think you are “with it” when you are low but when you come out of it, you realize that you really were acting confused, irrational…etc.etc.!!! Good luck, never be afraid of calling 911.